Em & Lo's RSS Feed Em & Lo's Daily Email Feed Be Our Facebook Friend! Follow Us on Twitter!

Halloween on Amazon

Buy on Amazon Kindle!

Good Vibes Bat Crop

LEVI's on Amazon


Dear Dr. Kate – Do Diet Pills Interfere with Birth Control Pills?

Thu, May 6, 2010

Advice, What's Up Doc?

photo by DraconianRain


Dr. Kate
is an OB/GYN at one of the largest teaching hospitals in New York City and she answers your medical questions here once a week. To ask her your own question, click here.

Dear Dr. Kate,

I’m currently taking the birth control pill Trinessa and I’ve read that anything that affects enzymes in the liver could possibly interfere with the effectiveness of¬†birth control. What about detox pills which claim to detox the liver,¬†gallbladder, and colon? I bought a bottle of these pills and would be¬†taking 4 pills a day for 30-40 days in a row. Would these interfere¬†with the birth control? What about fat burner pills or anything that¬†claims to raise metabolism?

– Pill Popper

Dear P.P.,

I would seriously think twice about taking these pills, and not just because of your birth control. Supplements like these are virtually unregulated, and there’s no way of knowing what kinds of effects they’ll have in your body. If you’re healthy, your liver and gallbladder are working just fine. And “fat burner” pills put you at risk of cardiac side effects. If there really was a pill that could increase your metabolism — and do it safely — it would be headline news. Since I don’t know what’s in these pills — and even the label may not tell us for certain — I don’t know what effect they’ll have on your birth control pills. So if you’re going to take them anyway, I’d back up your birth control pills with condoms during this time.

– Dr. Kate
Gynotalk
dr_kate_100

Dr. Kate is an OB/GYN at one of the largest teaching hospitals in New York City. She also lectures nationally on women’s health issues and conducts research on reproductive health. Check out more of her advice and ask her a question at Gynotalk.com.

, ,

 

Leave a Reply